Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

August 13, 2021Franklin County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Aug 13, 2021, 8:48 PM EDT for Franklin County, Massachusetts. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 8:48 PM EDT (00:48 UTC)
Expired
Aug 13, 2021, 9:45 PM EDT
In force
57 min
Issued by
NWS Boston/Norton, MA
Hail
0.25 in
Wind
40

County Franklin County, MA

The radar

The Albany radar (KENX), 98 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS81 KBOX 140048
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
848 PM EDT Fri Aug 13 2021
 
MAZ002-003-140145-
Western Franklin MA-Eastern Franklin MA-
848 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northwestern
Franklin County through 945 PM EDT...

At 848 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Adams, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Greenfield, Deerfield, Monroe, Montague, Bernardston, Buckland,
Conway, Shelburne, Ashfield, Colrain, Charlemont, Leyden, Heath, Rowe
and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4273 7256 4248 7258 4256 7297 4263 7295
      4267 7296 4266 7298 4267 7300 4270 7295
      4270 7302 4274 7302
TIME...MOT...LOC 0048Z 268DEG 19KT 4268 7313 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Gaucher

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 13, 7:50 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 13, 7:50 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
750 PM EDT Fri Aug 13 2021

.SYNOPSIS...
A cold front will bring an end to the heat and humidity on
Saturday, which could also produce another round of
thunderstorms. Tranquil weather expected Sunday into early next
week with high pressure in control. It will be much more
comfortable with a seasonable airmass in place. Another bout of
heat and humidity is possible mid to late next week along with
the potential for scattered showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
740 pm update...

still rather warm and humid across most of the region. Latest
observations still showing some areas with heat index values in
the 95-100F range. However, will let the heat advisory expire at
8pm since those heat index values are only going to continue to
fall this evening.

other concern is the convection off to the west. Not
surprisingly, hi-res CAM models aren't doing all that great,
however the 18z NAM3km seems to be best. SPC mesoanalysis still
showing roughly 2000-2500 J/kg of ML CAPE across our western
areas. That's pretty impressive, however with sunset, expecting
that instability to decrease pretty quick as well. Rough timing
of the convection suggests it should be getting into the CT
River Valley in the 10-11pm timeframe. Should be rapidly
weakening, but given warm/humid conditions, I'd expect some
thunder is possible. Prior forecast had this, but I did speed up
the timing a bit. Would think any showers will have dissipated
by 2am, so I did basically remove PoPs for late tonight.

Kept in the fog for parts of the Cape and Islands. Last visible
imagery before sunset showed sea fog lurking just south of
Nantucket. That should expand northward overnight.

345 pm update...

Oppressive humidity again tonight with low temperatures bottoming
out in the low-mid 70s. A pre-frontal trough axis advancing from the
west will have the potential to produce a few showers/thunderstorms
for the western/central areas later this evening. Thunderstorm
chances will decrease from west to east as instability will be on
the decline as the evening progresses due to lack of diurnal
heating. Nonetheless, SPC has outlined the western most counties of
the forecast area in a marginal risk for severe weather. Damaging
wind gusts will be the primary threat with any storms that develop.
Expect any storms that to develop to quickly weaken to
isolated/scattered light showers as they move eastward over the rest
of southern New England.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
345 pm update...

.Tomorrow.
Broad upper-level trough lifts northeast tomorrow. As this occurs
we'll see a frontal passage during the day that will likely produce
showers and perhaps a few thunderstorms. Look for the front to
approach the western areas by mid-morning before making its way
through the rest of southern New England through the afternoon.
Potential for severe thunderstorms is low given weak forcing and
only a few hundred J/kg of MLCAPE to work with. Deep-layer shear
will be a bit better than previous days with 0-6 km values topping
out around 30 knots. This would give us a modest environment for
organized convection, but with limited forcing available to sustain
strong updrafts, the risk will be low. Members from the HREF have
been honing in on southeastern MA and RI as areas that could see the
most action as this is where the great instability is expected to
reside.

.Tomorrow Night.

Any remaining showers and storms from Saturday evening taper off as
northwest flow takes over behind the front. This northwest flow will
finally drive out the oppressive humidity we've been experiencing the
past several days. Dewpoints drop into the upper 50s/low 60s while
PWATs come down below 0.5" for the western areas. Lows bottom out in
the upper 50s/low 60s as well. This will provide us with far more
comfortable conditions and set us up for a beautiful Sunday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
345 pm update...

Well, latest model suite isn't all that much different for
our weather pattern next week. Looks to be a pretty typical
mid to late summer large scale pattern with ridging aloft and a
bermuda high type surface pattern at least through mid-week.
as we move into Thursday and Friday, global models suggest a
trough in the upper levels will move across the region.

Although the GFS, Canadian, ECMWF offer some subtle differences,
the National Blend of Models seems to be the best route to
follow. As such, the forecast follows pretty closely. Thus
looking at a rain free first half of the week as the atmosphere
will be fairly dry, with dewpoints in the 50s on Sunday and only
lower 60s Monday and Tuesday. Temperatures will be only slightly
above normal, with highs generally in the low to mid 80s.
Should be good weather for most summer outdoor activities
(boating/swimming/boonie-stomps). However as our low level
southwest flow continues, we will have more humid airmass
advected in for the later half of the week. Dewpoints won't be
quite to almost Guam like level we've had the last couple of
days, but still it will feel humid. However, we won't have the
more extreme heat to go along with the higher dewpoints as
high temperatures, although slightly above normal, will remain
in the 80s. As mentioned earlier, models suggest a weak upper
trough drops in slowly from the northwest across the region
Thursday and even by Friday will probably still be in the
neighborhood. With the deeper humidity in place and warm
temperatures, we'll be generating a decent amount of surface
instability. Putting that all together, we'll have the chance of
showers and a few thunderstorms especially Thursday but can't
rule out some rain chances Friday. At this point neither day
looks to be a rain out, but more typical summer time mainly
afternoon activity.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00z TAF Update

Overall moderate confidence for the period. Overnight most of
the inland areas will be VFR, however that convection to the
west is expected to reach the BAF/BDL about 03z. Expecting it to
be quickly dissipating, but can't rule out a brief period of
MVFR visibilities if it reaches a terminal. Expect IFR
conditions to overspread the Cape and Islands between 02-04z,
and last through to 13-15z or so.

Saturday expecting it to be VFR most everywhere. However a cold
front will be slowly pushing toward the area. Scattered showers
and thunderstorms are expected, especially eastern areas, during
the afternoon. Too tough to pinpoint exact timing and impacts,
however MVFR conditions would be possible. Given low
predictability in this aspect of the forecast, all you will see
is VCSH in the TAFs.

Showers and thunderstorms will diminish and push out of the
region by evening, so Saturday night should be VFR area wide.
With drier conditions spreading in, don't think IFR with fog/low
clouds will be an issue for ACK.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...Moderate confidence in TAF. Maintained VCTS for
03-06z as considerable uncertainty as to whether TS will make it
near BDL, and if so, how long would they last.

Outlook /Sunday through Wednesday/...

Sunday through Tuesday Night: VFR.

Wednesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...

South/southwest winds continue overnight and may gust from 15-20
knots at times. Seas generally 1-3 feet with sea up to 4 feet for
the southern outer waters. Patch areas of fog over the south coastal
waters.

Saturday...

Cold front approaches the waters, which will shift winds to the SW
and W with speeds around 10-15 kts. Not out of the question for some
stray 20 kt gusts at times. Scattered showers and thunderstorms
expected mid-late afternoon and may bring some visibility reduction.

Saturday Night

Showers/storms from the frontal passage taper off by midnight. Winds
shifts to the north/northwest behind the front and blow from 10-15
knots with occasionally higher gusts. Seas generally remain in the
range of 1-3 feet.

/Outlook /Sunday through Wednesday/...

Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ007-
     014>022.
     Heat Advisory until 8 PM EDT this evening for MAZ002>022-026.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
     Heat Advisory until 8 PM EDT this evening for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...RM/Nash
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...Nash
AVIATION...Nash
MARINE...RM
Hazardous weather outlook, Aug 13, 4:33 PM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EDT Fri Aug 13 2021

CTZ002>004-MAZ002>006-008>013-026-142045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Northern Middlesex MA-
433 PM EDT Fri Aug 13 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-014>019-RIZ001>005-142045-
Eastern Essex MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-
433 PM EDT Fri Aug 13 2021

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-142045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020>022-RIZ006-007-142045-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Washington RI-
Newport RI-
433 PM EDT Fri Aug 13 2021

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ023-024-142045-
Dukes MA-Nantucket MA-
433 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RIZ008-142045-
Block Island RI-
433 PM EDT Fri Aug 13 2021

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 13, 8:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
848 PM EDT Fri Aug 13 2021

MAZ002-003-140145-
Western Franklin MA-Eastern Franklin MA-
848 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northwestern
Franklin County through 945 PM EDT...

At 848 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Adams, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenfield, Deerfield, Monroe, Montague, Bernardston, Buckland,
Conway, Shelburne, Ashfield, Colrain, Charlemont, Leyden, Heath, Rowe
and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4273 7256 4248 7258 4256 7297 4263 7295
      4267 7296 4266 7298 4267 7300 4270 7295
      4270 7302 4274 7302
TIME...MOT...LOC 0048Z 268DEG 19KT 4268 7313

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gaucher

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:04 PM EDTSpecial Weather StatementBOXBarnstable56 min
Aug 14, 12:07 PM EDTSpecial Marine WarningBOX68 min
Aug 14, 12:08 PM EDTSevere Thunderstorm WarningBOXBarnstable, Plymouth27 min
Aug 14, 6:26 PM EDTSpecial Weather StatementBOXWashington64 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.